OncologyOnline.net

Oncology Xagena

Xagena Mappa
Xagena Newsletter
OncologiaMedica.net
Gastrobase.it

Risk of infection with immune checkpoint inhibitors


A systematic review and meta-analysis of 36 randomized clinical trials has suggested an association between the use of immune checkpoint inhibitors ( ICIs ) administered with chemotherapy and an increased risk of infections in patients with solid tumors.
Most immune checkpoint inhibitors + chemotherapy-associated infections were pneumonitis and low respiratory tract, viral, urinary, and cutaneous infections. Sepsis was rarely described.

The data have shown the presence of three cases of tuberculosis reactivation: one in a patient with advanced HER2-positive breast cancer, and two in patients with non-small-cell lung cancer.
Conversely, compared to chemotherapy alone, the immune checkpoint inhibitors have reduced the risk of G3-5 infections.
According to type of immune checkpoint inhibitor, combinations ( e.g., anti-PD-1 + anti-CTLA-4 ) were associated with more than double the infections compared to a single agent alone.

The increased risk of infection when immune checkpoint inhibitors were administered with chemotherapy was probably due to the synergistic effects of each agents' specific toxicities, such as pneumonitis ( from immune checkpoint inhibitors ), neutropenia ( chemotherapy and targeted agents ), the advanced stage of the disease, and the diagnosis of a lung cancer.
Regarding this tumor, the occurrence of infections might influence the patient’s prognosis, as shown by the severe acute respiratory syndrome coronavirus 2 ( SARS-CoV-2 ), which causes the severe coronavirus disease 19 ( COVID-19 ) and a higher risk of mortality.
In the pandemic era, caution should be used particularly with those patients at risk of COVID-19 infection and mortality when immune checkpoint inhibitor combinations or a chemotherapy + immune checkpoint inhibitors combination is planned in cancer patients.
Despite this, larger studies are urgently needed to improve the evaluation of the effects of immune checkpoint inhibitors in patients with COVID-19 and the use of immune checkpoint inhibitors during the coronavirus pandemic.

Due to the increased risk of infection observed with the association of chemotherapy and immune checkpoint inhibitors or with immune checkpoint inhibitor combinations, preventive measures in this group of patients may be considered, particularly in those with a higher risk of developing neutropenia ( e.g., prior chemotherapy or radiotherapy [ e.g., to the lung ], bone marrow involvement by the tumor, or older age ), elderly or frail patients, and subjects with pulmonary, cardiovascular, and metabolic co-morbidities.

In particular, in patients at a higher risk of developing infections, the use of immune checkpoint inhibitors alone might be safer, given their low hematological toxicity.
These risk factors have included older age, advanced disease, poor performance status, the nature of the anti-cancer treatment administered, recent surgical procedures, prior prophylactic antibiotics, concomitant steroid use, previous bacteremia or infection with resistant-organisms or fungal infection, no use of a G-CSF, cardiovascular disease, presence of symptoms, dehydration, hemodynamic instability, mucositis, gastrointestinal symptoms, changes in neurological or mental status, intravascular catheter infection, new pulmonary infiltrate or hypoxemia, underlying chronic lung disease, or hepatic or renal insufficiency.

Furthermore, regarding the use of steroids, the mainstay for the management of most immune-related adverse effects related to immune checkpoint inhibitors should be conducted cautiously and with the awareness of creating a higher risk of infection by specific pathogens, such as Pneumocystis jiroveci, fungal infections, and herpes zoster.
In addition, in patients treated with immune checkpoint inhibitors, Infliximab has been associated with the hepatitis B virus and reactivation of tuberculosis.
In the trials included in this meta-analysis, no cases of hepatitis B and three tuberculosis reactivations were detected in ICI groups.

Febrile neutropenia ( more than 38.3 °C or two consecutive readings of more than 38 °C over 2 h plus a neutrophil count of less than 500/mm3 ) is a common complication of cancer chemotherapy.
In around 30% of febrile episodes in cancer patients, common infections were in the intestinal tract, lungs, and skin, which cause diarrhea, pneumonia, lung infiltrates, and cellulitis, respectively.
Further, bacteremia was observed in around 20% of patients with febrile neutropenia. Sepsis can develop in a minority of patients. ( Xagena )

Petrelli F et al, Target Oncol 2021; 5: 1-16

XagenaMedicine_2021



Indietro